Sildenafil citrate linked to increased chorodial thickness

February 10, 2011

phosphodiesterase-5 inhibitor, sildenafil citrate, increases chorodial thickness ? an associated risk factor for central serous chorioretinopathy

A study published in Retina shows the phosphodiesterase-5 inhibitor, sildenafil citrate, increases chorodial thickness – an associated risk factor for central serous chorioretinopathy.

Dr Susham K. Vance et al., LuEsther T. Mertz Retinal Research Center, Manhattan Eye, Ear and Throat Hospital, New York, USA, conducted a prospective, interventional study involving the administration of 100 mg of sildenafil citrate to 8 subjects with no previous ocular history. Enhanced depth imaging spectral-domain optical coherence tomography was used to measure choroidal thickness in both eyes at 1-hour and 3-hour intervals after ingestion.

The findings demonstrated that the mean chorodial thickness had increased by 12.3% from 334 μm to 375 μm after 1-hour. The mean choroidal thickness was 11.6% thicker than baseline at the 3-hour interval. No significant changes were noted in choroidal thickness between the 1-hour and 3-hour intervals.

The results were related to previous studies of phosphodiesterase-5 inhibitors and central serous chorioretinopathy. Sildenafil citrate increases choroidal thickness both 1-hour and 3-hours after administration.